Jump to content
CrazyBoards.org

Effexor users past and present


Recommended Posts

What a neat forum you guys have here.

I was wondering about those of you who have been on effexor and then later gone off it. How did you do?

Right now Effexor XR is working so wonderfully for me I don't think I'll ever get off it.

But I do have this concern that one day it will poop out and I will be in a nightmare. I know I shouldn't worry about these things, but I feel it's inevitable for my type. I have recurrent depression and it gets real bad sometimes to point of suicidal.

So basically I'm asking if people got off effexor and they're doing ok today, or was effexor a totally different world for you? Basically, will I survive an Effexor poopout/withdrawal?

I've been on 300mg XR for about 9 months now.

Link to comment
Share on other sites

Hi there,

I was on Effexor and it did help, but I am better now with different meds. I got the brain zaps while I was on it and certainly suffered from the withdrawal symptoms if I missed a dose or two. And I didn't like that whole being able to hear your eyes move thing. When I quit it I tapered down very slowly and was fine. If it's working for you then stay on it!

grouse

Link to comment
Share on other sites

I tapered down from 300 mg very slowly, over about 2 months, after having been on it for about a year. (For some reason I don't really understand, my pdoc wanted me off the Effexor before trying Wellbutrin. I didn't object because Effexor wasn't all that wonderful for me -- I still had intermittent suicidal ideation and other depressive symptoms, especially fatigue and lack of interest.) I can't say it was any fun, but you will survive. For the physical withdrawal effects (headaches, brain zaps, nausea, bowel upsets, etc...), Benadryl can help, maybe a benzo. The most disturbing to me has been the destabilizing effect it's had. I'm now off it completely for about two weeks and have been feeling rather more depressed than usual. Not sure at this point if these are just withdrawal symptoms or it's my underlying depression re-emerging, but if it's still like this when I see the pdoc in two weeks we'll definitely up the Wellbutrin and maybe add something else in, if she's willing (the pdoc is no fan of polypharmacy, alas).

Link to comment
Share on other sites

Effexor was great for me for a while. Yanked me most of the way out of a nasty episode. I ended up going off it out of a belief that it was causing some irritability and other side effects. When I went off (from 150 mg), I went down by 37.5 every 10 days. It went really smoothly until the very end, where I felt it somewhat. But even then it wasn't awful.

That said, if its working wonderfully now, no real reason to need to worry about getting off of it...if it stops working, you will have to get off regardless of whether its crappy or not! But I understand the desire for info.

Link to comment
Share on other sites

I took Effexor. In addition to throwing me into a mixed state (pre-Bipolar diagnosis), it blurred my vision so I discontinued it. The worst thing I remember from discontinuation was the "brain zaps" and feeling a bit mentally dull. I can't speak to it "pooping out" since I didn't take it long enough for that to be a possibility.

Link to comment
Share on other sites

If at some point it does stop working for you, you should be fine if you taper down/onto something else. It did help with my depressive symptoms a little. When I got my second BP diagnosis, my mom decided that Pdocs were pill pushers and that I was just a little depressed and having normal teenage issues and yanked me off of all my meds. I had a horrible time coming off of it (especially the brain zaps), but I think if you come off of it slowly it shouldn't be too bad. If it's working well for you now, I wouldn't worry about it. Hopefully it will work well for you long term.

Link to comment
Share on other sites

I took Effexor (regular, not XR) at a high dose (don't remember, but I maxed it out) for several weeks a few years ago. It just didn't do anything for me. I don't remember any really bad problems coming off it, but I was only on it for a short time. Maybe I had some dizziness, but it was manageable. I know I didn't have any brain zaps that people are always talking about. But then I've never had any brain zaps coming off any med.

Link to comment
Share on other sites

i took effexor for around three years i think. it started off okay enough. eventually i maxed out. i had horrid, prolonged side effects and terrible mixed states that i didn't know were mixed states. i won't go into detail about the hellish SEs or what it was like tapering off (for me)... i don't want to scare the crap out of you. effexor really works for some people and is quite tolerable (SE wise). i'm just not one of them. it's my number one "never again".

Link to comment
Share on other sites

I was on XR (150 mg). In Effexor's case, the XR mechanism is mostly in the granules, not the capsule. I only had problems (zaps, etc.) going from 37.5 mg down to nothing, and I had good luck opening the capsule and dividing up the granules (FDA says you can consume Effexor XR granules with apple sauce :)).

I think getting a pill or two of Prozac as a replacement at the end might've worked as well because it has a very long half-life, making the decrease more gradual.

Link to comment
Share on other sites

The first time around I took Effexor XR, my pdoc wanted me off of it because it was causing mania. I was given a three day taper schedule. By day three I was self-harming in my bathroom and thinking about checking myself into the ER. I had a tdoc appointment the next day, so I hung on. She got me in to see my pdoc that day, and he gave me a slightly more sane schedule. I managed to get off of it within a week and a half, and it wasn't pleasant, but it was manageable compared to three days. I ended up going back on it with another moodstabilizer for OCD six months later. It hasn't pooped out on me, so I can't tell you about that.

Effexor withdrawal for some people is really bad. I will say that there are meds with worse withdrawal (Geodon - missed a dose and thought I going crazier than what I already am). Withdrawal sucks, but it is not the end of the world. Take a few days off of work or school, stay comfortable, and you'll be fine. Seriously. It won't kill you. There are worse things to experience. Chemo, severe car accidents, broken limbs...you get the idea.

In the meantime, don't worry about it! Enjoy the stability. You'll cross that bridge when you get there.

Link to comment
Share on other sites

Hi,

I was on effexor xr at 150mgs. I was only seeing my gp, didn't have a pdoc yet. anyway...i experienced some kind of mania or something bad. gp had me get off it very slowly (making a certain amt of decrease every week) and I had no problems. it was actually a relief to get off it than be on it.

db

Link to comment
Share on other sites

Derek -

I've been on Effexor XR for almost seven years now, much of that time at a high 450mg/day dose, and I've never had the slightest hint of it losing its effectiveness. I take the high dose because it only begins affecting dopamine reuptake at that level, not because a lower dose became useless. My docs have always told me that (barring major scientific breakthrough/miracle) I'm a lifer on my meds, so I expect I'll be sticking with my Effexor for the duration.

By the way, after you've been on it for a while, it never hurts to visit your physician to have a blood panel done to test your liver enzymes. Long-term, high-dose Effexor use can mildly raise liver enzyme levels, but for the average user this isn't really an issue.

Enjoy your equilibrium.

Cerberus

Link to comment
Share on other sites

  • 3 weeks later...

Effexor is kinda like Wal-Mart to me, a necessary evil. It was the first anti-depressant to work for me for any length of time AND give me a sense of "quality of life". Tried to get off it twice (three if you count my last trimester of being pg w/ twins), each time was the intense withdrawls that everyone has mentioned (oh geez, those brain zaps!) and i've finally given in to the fact that if I want to actually enjoy any parts of my life, Effexor was going to have to enjoy it w/ me. Im on 400mg/day-thought that was about the highest you could go-but apparently not.

If it is working, dont fix it? :)

Link to comment
Share on other sites

Thanks for responses.

It has been working up until recently anyways. It's actually worked really really good, I'm surprised I'd start feeling differently now though after only 10 months or so.

I'm on 300mg so I guess there's a little wiggle room, but from my experience in the past a dosage increase is the first sign I'm in trouble.

Link to comment
Share on other sites

I've been on effexor for nearly a year now (wow, one drug for a year!) and it's been great really - I've been almost back to my old self and very few weird pseudo-hypomaniac symptoms, which other ADs used to bring out in me. I also have no side effects day-to-day, although I will sometimes get a string of nosebleeds that never used to happen before I was on this stuff.

I've never quit it, but forgetting to take it is not at all fun... headaches, nausea, lightheadedness, bowel upsets... to be honest I dread coming off it.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...